Intraoperative Seizures Presenting as Refractory Hypotension
The most common hemodynamic change observed during seizures is sympathetic activation. We report an unusual manifestation of seizures as significant hypotension during neurosurgical procedure.
A young lady was scheduled for transcranial decompression of pituitary macroadenoma. Intravenous induction with propofol, fentanyl, and vecuronium; maintenance with air, oxygen, and sevoflurane; and routine monitoring was performed. Resection of the tumor was uneventful. At the time of skin closure, a sudden decrease in systolic blood pressure (BP) from 110 to 30 mm Hg without significant alteration in heart rate was observed. Intravenous fluids and 6 mg boluses of mephenteramine were administered to correct hypotension. When this failed, adrenaline 100 μg bolus was administered. This improved BP to the baseline level. There was no blood loss and venous air embolism was unlikely at this stage of surgery. However, as the BP failed to remain in normal range, dopamine infusion was started. She was shifted to the intensive care unit after stopping sevoflurane and neuromuscular blockade was reversed. She recovered from the anesthetic effect and was responsive to simple commands. At this stage, she developed a generalized tonic clonic seizure (GTCS) with acute hypotension (systolic BP of 40 mm Hg). Noradrenaline infusion was added to maintain BP along with midazolam infusion which promptly controlled the seizures. Electrocardiogram, cardiac enzymes, and echocardiography were normal and the inotropes were tapered over the next 30 minutes. She had no further seizures and was extubated.
Sympathetic activation and parasympathetic suppression are the common manifestations after seizures.1 On the contrary, we observed acute hypotension during the occurrence of seizures. The first episode occurred during the intraoperative period and clinical manifestations were masked because of general anesthesia and muscle relaxation. On the second occasion, a GTCS occurred in the intensive care unit with concomitant hypotension of similar magnitude to the first episode. The hypotensive episodes in our patient were similar to that described by Bozorgi et al2 who documented significant postictal hypotension on noninvasive BP monitor following GTCS. Arterial BP monitoring, in our patient, provided more precise and real-time recording of BP. Occurrence of hypotension, although rare, may represent the other end of the spectrum of autonomic dysregulation following seizures. Unfortunately, electroencephalogram (EEG) could not be performed during these episodes to confirm seizure as a cause for hypotension. Clinical seizures during the second episode and similar hemodynamic manifestations on both occasions led us to believe that seizures were the most probable cause for hypotension. Autonomic dysfunction, cardiac arrhythmias, and central apnea have been implicated as the causative factors for sudden death in epilepsy.3 Lahtoo et al4 found that patients who are likely to develop sudden death in epilepsy had prolonged postictal generalized EEG suppression associated with GTCS. Hypotension caused by dysautonomia can produce cerebral hypoperfusion and prolong EEG suppression. This in turn can aggravate autonomic dysfunction leading to a vicious cycle.
To conclude, acute hypotension unexplainable by other causes can be a manifestation of seizure during anesthesia for neurosurgery. Rapid identification of seizure as a cause for abrupt hypotension and prompt treatment of seizures can correct this unusual complication.